California, 2003

Wildfire in California, July 5, 2003

July 5, 2003 · NWS SGX · 1 event in 1 county or zone

A brush fire burned 100 acres before it was contained. One fire fighter was overcome by heat exhaustion.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A brush fire burned 100 acres before it was contained. One fire fighter was overcome by heat exhaustion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 5, 1:30 PM PST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 5, 1:30 PM PST, 1 hour 50 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PDT SAT JUL 5 2003

.SYNOPSIS...A SHALLOW MARINE LAYER AND ONSHORE FLOW WILL CONTINUE
AREAS NIGHT AND MORNING COASTAL LOW CLOUDS AND PATCHY DENSE FOG.
OTHERWISE...HIGH PRESSURE ALOFT WILL KEEP THE WEATHER FAIR WITH HOT
DAYS INLAND.

.DISCUSSION...THERE WAS A WEAK EDDY TODAY AND MORE STRATUS NEAR THE
IMMEDIATE COAST THIS AM. OTHERWISE...CLEAR. THE 12Z NKX SOUNDING HAD
A STRONG INVERSION BASED BELOW 1000 FT. ONSHORE GRADIENTS WITH 5-6 MB
SAN-IPL.

THE UPPER HI WILL WEAKEN SLIGHTLY INTO MON AND THEN REBUILD TUE.
HOWEVER...LITTLE CHANGE IN LOCAL THICKNESS AND JUST A LITTLE DECREASE
IN 850 MB TEMPS INTO MON THEN RECOVERING TUE. SMALLER SCALE MODELS
INDICATE AN INTERMITTENT EDDY WILL CONTINUE AT LEAST THROUGH SUN. SO
EXPECT A LITTLE MORE EXTENSIVE MARINE LAYER BUT LOW CLOUDS AND PATCHY
DENSE FOG SHOULD STILL BE CONTINUED TO NEAR THE COAST. ONSHORE FLOW
TO DESERT THERMAL LOW WILL CAUSE LOCAL GUSTY WINDS THROUGH AND INTO
THE DESERTS EACH AFTERNOON. THE MARINE INFLUENCE AND SEA BREEZE WILL
MODERATE MAX TEMPS NEAR THE COAST BUT FAR INLAND VALLEY...MOUNTAINS
AND DESERTS WILL CONTINUE TO HAVE HOT DAYS. WILL HAVE TO WATCH FOR
MOISTURE COMING UP FROM THE S TOWARD TUE AS THE FLOW ALOFT TURNS MORE
SLY.

LONGER RANGE PROGS INDICATE LITTLE CHANGE WED. THE UPPER HI WEAKENS
A LITTLE TOWARD THE END OF NEXT WEEK AS A TROUGH MOVES PAST TO THE N
FOR A LITTLE DEEPENING OF THE MARINE LAYER AND COOLING.

.SAN...NONE.
Hazardous weather outlook, Jul 5, 5:00 AM PST, 10 hours 20 minutes before
CAZ042-043-048-050-055>058-060>062-061300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Riverside

When
July 5, 3:20 PM PST to 6:00 PM PST
Where
Riverside County, Perris
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365767.